Incorrect inhaler use – which errors are critical?

Published online: March 9, 2017

Control of asthma symptoms depends not only on the efficacy of the treatment taken, but on the effective delivery of that treatment to the target area of the lungs. To achieve this, patients must carry out the recommended technique when using their inhaler device. Previous research has shown a high prevalence of incorrect use among patients with asthma, as well as an association between poor inhaler technique and poor patient outcomes. If inhaler technique is to be improved with targeted and enhanced inhaler training, information is needed on the specific errors that are frequent and detrimental to the patient.

The CRITIKAL study (CRITical Inhaler mistaKes and Asthma controL), recently published in The Journal of Allergy and Clinical Immunology: In Practice, aimed to identify critical errors of inhaler use. Price and colleagues utilized data from the iHARP database (initiative Helping Asthma in Real-life Patients). This database was derived from an asthma review service carried out in primary care practices in the UK, Australia and six other European countries. It contains symptom data of participating patients who were receiving a fixed-dose combination treatment with inhaled corticosteroids and long-acting beta agonist (ICS/LABA). It also contains details of errors made while patients demonstrated inhaler technique: these errors were recorded by purposefully-trained healthcare professionals. The study analyzed the effect of individual errors on asthma symptom control and exacerbation rate, and considered dry-powder inhalers (DPIs) and metered-dose inhalers (MDIs) separately.

The results identified a number of critical errors, which were specific to inhaler device type. For DPIs, the inhalation was not fast or forceful enough in approximately one third of patients. This led to a greater likelihood of uncontrolled symptoms, and a higher rate of exacerbations, in patients using Turbohaler - Symbicort™ (n=2,074) and patients using Diskus - Seretide™ (n=826). Other critical DPI errors included: shaking or tipping the device in a way that compromised the dose, and not sealing lips around the mouthpiece to ensure dose is not lost. For MDIs, 25% of patients actuated the device before they inhaled, rather than at the same time. This was associated with uncontrolled symptoms in patients using MDI - Seretide™ (n=760). Other critical MDI errors were related to the preparation and inhalation of the second dose.

The CRITIKAL study is the first to identify individual inhaler errors that have the biggest impact on patients with asthma. Its findings could have direct implications on the type of inhaler training provided in the management of asthma, and should reinforce the importance of such training.

The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter